Friday, September 12, 2008

Lowering cholesterol without "big" drugs


…HA once interviewed three top cardiologists (Johns Hopkins, etc) who were so in love with statin cholesterol-lowering drugs, they would try another one themselves when one hurt their legs or affected their memory.

…We are in a big, informal national trial on this medication—and problems are arising. Yes, high cholesterol (or low ”good” cholesterol) has been linked to heart disease and stroke. Linked—not causative, necessarily. Yes, you can imagine white crummy stuff plugging an artery, but is this what is happening?

…No, HA did not just tell you to lose the statins. Do your own research. If your doctor will talk to you, talk to your doctor. If you had a stent installed or a heart attack, you may well need to stay on these.

…But some docs are now looking into Omega 3 fatty acids and red yeast rice to reduce that nasty LDL

…Muscle pain, liver damage and possibly, memory issues are the possible side effects of statins—that and expense.

…Less commonly, these pills—which you should take for the rest of your life—can cause diarrhea, and swallowing and breathing problems.

...Red yeast rice, Omega 3, niacin (vit B), exercise, and certain dietary changes like eating oatmeal are good—but not all at once and you need a plan.

…The good news? Most plans include olive oil, nuts, fresh produce, and non- or low-fat dairy.

…Yum and you can chew and savor instead of throwing it down with water.

No comments: